Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 30, NWS St. Louis, MO

March 14, 2024Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 14, 2024, 3:43 PM CDT for Pike County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 3:43 PM CDT (20:43 UTC)
Expired
Mar 14, 2024, 3:57 PM CDT
In force
14 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, IL

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KLSX 142043
SVRLSX
ILC149-142115-
/O.NEW.KLSX.SV.W.0030.240314T2043Z-240314T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
343 PM CDT Thu Mar 14 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Pike County in west central Illinois...

* Until 415 PM CDT.

* At 343 PM CDT, a severe thunderstorm was located over Pittsfield,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pittsfield, Griggsville, Independence, Bedford, Montezuma,
  Martinsburg, Milton, Detroit, Florence, Time, and Valley City.

This includes Interstate 72 between exits 31 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
and west central Illinois.

&&

LAT...LON 3972 9064 3969 9065 3964 9061 3962 9061
      3954 9057 3953 9058 3952 9058 3950 9084
      3968 9088 3974 9062
TIME...MOT...LOC 2043Z 260DEG 40KT 3961 9077 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
1 follow-up statement
730 
WWUS53 KLSX 142057
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
357 PM CDT Thu Mar 14 2024

ILC149-142107-
/O.CAN.KLSX.SV.W.0030.000000T0000Z-240314T2115Z/
Pike IL-
357 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIKE COUNTY IN
WEST CENTRAL ILLINOIS IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
and west central Illinois.

&&

LAT...LON 3972 9064 3969 9065 3964 9061 3962 9061
      3954 9057 3953 9058 3952 9058 3950 9084
      3968 9088 3974 9062
TIME...MOT...LOC 2055Z 260DEG 40KT 3964 9057 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:03 PM CDT, 40 minutes earlier. Its key messages:

  • -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night.
Area forecast discussion, Mar 14, 3:03 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
303 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

-Thunderstorms are expected through this evening (60 to 80 percent
 chance) across much of the area. There is a threat that some of these
 thunderstorms will become strong to severe with hazards of very
 large hail, damaging winds, and a tornado or two possible.

-Expect near or slightly above normal temperatures Friday and
 Saturday, then a cool down on Sunday and Monday after a dry cold
 front moves through Saturday night.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 302 PM CDT Thu Mar 14 2024

The atmosphere ahead of the cold front has destabilized once
again with activity beginning to develop in the warm sector as of
19z. The latest surface analysis shows the outflow boundary
beginning to retreat back to the north, and currently extends from
surface low near MCI southeastward to near Jefferson City, then
eastward to the southern sections of the St. Louis metro area.
Latest RAP analysis is showing MLCAPEs near 2000 J/kg with no cap
left underneath a right entrance region of an upper level jet
streak. This instability combined with deep 0 to 6km bulk shear of
50-60kts, as well as 0-3km SRH around 200 to 250, indicates that
storm development will initially start off as supercellular.
Currently thunderstorms that are developing in southwestern MO
will race off to the northeast into central/east central/southeast
Missouri this afternoon. As some of the storms approach the
outflow boundary, winds are backed to the southeast on the north
side of it, thus this will increase the "spin" in the lowest
levels of the atmosphere and increase the likelihood of
tornadogenesis with any supercell that crosses it. Along with the
tornado threat, very large hail, baseball size or larger, and
damaging winds will also be likely with any severe thunderstorm.

By late this afternoon and evening, the shear vector will become
aligned with the boundary, thus will likely see a quick transition
to a mixed mode. The latest HRRR run continues to show the storms
will become more numerous along the I-70 corridor in IL and I-44
corridor in MO by 00z Friday and slide south, exiting the region
between 03z and 06z Friday.

Dry and near normal temperatures are expected on Friday as a surface
ridge builds into the region. Despite decreasing clouds, the colder
northerly winds will keep temperatures in the mid 50s to low 60s for
highs.

Even though the surface ridge will weaken Friday night with surface
flow backing to the west to southwest once again, lows will still
drop off into the upper 30s to low 40s, but still a bit above normal
for this time of year.

Byrd
&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 302 PM CDT Thu Mar 14 2024

A strong area of low pressure will drop southeastward out of
western Canada into the Great Lakes region by this weekend. It
will drag a cold front into the area by Saturday night. This
boundary should pass through dry, with very weak low-level
convergence along it and the better mid/upper level forcing for
ascent residing across the Great Lakes. In the meantime,
temperatures will warm up on Saturday with highs in the 60s.

As decent CAA moves in Saturday night, temperatures will be below
normal for the last half of the weekend and into early next week.
Highs on Sunday will be in the upper 40s to upper 50s, while highs
on Monday will be in the 40s. Expect below freezing temperatures
area wide Sunday night and Monday night with lows in the 20s.

Temperatures will warm back above normal by the middle next week
with the next chance of rain holding off until Wednesday night and
Thursday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1248 PM CDT Thu Mar 14 2024

Atmosphere in process of recovering from early morning activity
with storms expected to develop by 21z, especially for TAF sites
along I-70 corridor. Added tempo groups for this area between 21z
Thursday and 01z Friday with MVFR ceilings and visibilities.
Otherwise, rain will taper off as cold front moves through. It
will move through KUIN by 19z, KCOU/KJEF by 21z, and St. Louis
metro area by 03z Friday. In the meantime, expect gusty south
winds which will veer to the west then north with cold frontal
passage. Ceilings will lower to MVFR on back side of cold front
eventually lifting and scattering out by 11z Friday at KUIN, by
15z-16z at KCOU/KJEF, and by 17z Friday in the St. Louis metro
area.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 3:25 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 PM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Byrd

In the hours before

Local storm report, Mar 14, 3:03 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
303 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Hail             Centralia               39.21N 92.14W
03/14/2024  E1.00 inch       Boone              MO   Public

&&

MRM
Local storm report, Mar 14, 3:04 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
304 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             1 W Centralia           39.21N 92.14W
03/14/2024  E1.00 inch       Boone              MO   Trained Spotter

&&

MRM
Local storm report, Mar 14, 3:08 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
308 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             Centralia               39.21N 92.13W
03/14/2024  E1.50 inch       Boone              MO   Amateur Radio

            Photo from HAM showing hail, largest size
            was approximately ping pong sized.

&&

MRM
Local storm report, Mar 14, 3:35 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
335 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             4 NE Mckittrick         38.78N 91.39W
03/14/2024  E1.50 inch       Warren             MO   Fire Dept/Rescue

&&

MRM
Local storm report, Mar 14, 3:39 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
339 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Hail             Hermann                 38.70N 91.44W
03/14/2024  E1.75 inch       Gasconade          MO   Broadcast Media

            Estimated golf ball sized hail reported via
            broadcast media.

&&

MRM
Local storm report, Mar 14, 3:42 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
342 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             4 SW Jonesburg          38.81N 91.35W
03/14/2024  M1.00 inch       Warren             MO   Cocorahs

            Pea to quarter sized hail.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:24 PM CDTSevere Thunderstorm WarningLSXMadison51 min
Mar 13, 8:13 PM CDTSevere Thunderstorm WarningLSXMadison47 min
Mar 14, 2:40 AM CDTSevere Thunderstorm WarningLSXAdams50 min
Mar 14, 7:25 AM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Montgomery50 min
Mar 14, 7:28 AM CDTTornado WarningLSXCalhoun, Jersey, Madison22 min
Mar 14, 7:32 AM CDTTornado WarningLSXJersey20 min
Mar 14, 7:33 AM CDTTornado WarningLSXMadison27 min
Mar 14, 7:47 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair43 min
Mar 14, 7:48 AM CDTTornado WarningLSXJersey, Macoupin29 min
Mar 14, 7:59 AM CDTTornado WarningLSXMacoupin, Montgomery30 min
Mar 14, 8:10 AM CDTSevere Thunderstorm WarningLSXBond, Fayette, Macoupin, Madison, Montgomery50 min
Mar 14, 8:15 AM CDTTornado WarningLSXMontgomery11 min
Mar 14, 8:19 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Saint Clair41 min
Mar 14, 3:51 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike39 min
Mar 14, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe63 min
Mar 14, 4:11 PM CDTTornado WarningLSXCalhoun41 min
Mar 14, 4:16 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington44 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningLSXCalhoun34 min
Mar 14, 4:21 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey54 min
Mar 14, 4:21 PM CDTTornado WarningLSXMonroe39 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair65 min
Mar 14, 4:32 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe, Saint Clair25 min
Mar 14, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMacoupin, Madison59 min
Mar 14, 4:47 PM CDTTornado WarningLSXMacoupin, Montgomery27 min
Mar 14, 4:50 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMonroe, Randolph, Saint Clair40 min
Mar 14, 4:58 PM CDTTornado WarningLSXMonroe, Randolph, Saint Clair46 min
Mar 14, 5:07 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXBond, Fayette, Montgomery53 min
Mar 14, 5:10 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery65 min
Mar 14, 5:17 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair43 min
Mar 14, 5:25 PM CDTSevere Thunderstorm WarningLSXMadison50 min
Mar 14, 5:28 PM CDTTornado WarningLSXSaint Clair, Washington47 min
Mar 14, 5:36 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
Mar 14, 5:38 PM CDTAreal Flood AdvisoryLSXBond, Madison25 min
Mar 14, 5:40 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair50 min
Mar 14, 5:42 PM CDTSevere Thunderstorm WarningLSXMadison32 min
Mar 14, 5:44 PM CDTSevere Thunderstorm WarningLSXMontgomery41 min
Mar 14, 5:54 PM CDTSevere Thunderstorm WarningLSXBond, Fayette51 min
Mar 14, 5:55 PM CDTSevere Thunderstorm WarningLSXCalhoun50 min
Mar 14, 6:00 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair30 min
Mar 14, 6:03 PM CDTFlash Flood WarningLSXBond, Madison3 hr
Mar 14, 6:08 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery18 min
Mar 14, 6:08 PM CDTSevere Thunderstorm WarningLSXMonroe21 min
Mar 14, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCalhoun, Jersey51 min
Mar 14, 6:16 PM CDTSevere Thunderstorm WarningLSXWashington27 min
Mar 14, 6:26 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington64 min
Mar 14, 6:37 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
Mar 14, 6:42 PM CDTSevere Thunderstorm WarningLSXMadison27 min
Mar 14, 6:47 PM CDTTornado WarningLSXFayette, Marion28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.